What is the best way to stop using PPI's?(Assuming you no longer have GERD symptoms). Can you just one day stop using them or do have to gradually withdrawl (withdrawal)? Is the idea of a PPI bounce back a myth?
Any thoughts from those in this community will be helpful. I've been treated for H. Pylori but after the bacteria was eradicated I developed Water Brash(saliva bubbling up in your mouth). The GI said the H. Pylori thrives in an acid environment. The presence of the H. Pylori bacteria in your stomach causes the production of more acid. Once the bacteria has been eradicated the stomach is still producing extra acid therefore one should continue taking acid reducing medication for some time. I made a hugh mistake and stopped use of the PPI(in my case Aciphex) immeidately after taking the last antibiotic for H. Pylori. I am now back on Aciphex and my Water Brash symptoms have diminshed greatly.
I quit PPIs 5 weeks ago. I had taken them for 13 years, every day, sometimes having to double dose for severe symptoms, or add antiacids. I've had gastric ulcers and esophageal spasms as well as gastritis and esophagitis. I don't drink or smoke, and I have gradually gained weight throughout the 13 years. I resolved to quit and did some research to help me:
1) PPIs are effective at reducing acid, but you will still have non-painful reflux of gastric contents into the esophagus and higher.
2) Stopping PPIs results in rebound high acid for 3-4 weeks.
3) Taper vs. Cold-turkey makes little difference (research study from Europe).
4) Reflux is worsened by large meals, fatty foods, milk, caffeine, chocolate, any "food sensitivities" unique to and perhaps spicy foods, tomato, citrus, onion, and mint.
Here's what I did:
I started by eliminating all "problem" foods for me. These included sugar (addiction, really), milk, egg, wheat, corn, caffeine, tomatoes, citrus, and chocolate. This was hard at first, but I felt FANTASTIC, so it was very easy to maintain. Let me define FANTASTIC: No joint stiffness, no fluid retention, no urinary urgency, normal blood sugars, higher energy, no bloating, no sugar or carb craving(after 2-3 weeks) and no sick feeling after meals. I went to 5 or 6 small meals per day, using a soy-based supplement drink called Ultrameal twice a day to make it more simple and assure some balanced nutrition. I gradually decreased my grain intake because I felt better when I did. I kept a food journal to identify unforseen problems. I continued taking some key supplements: B vitamins, folate, calcium, magnesium, vitamin C, zinc, Vit D.
Then I quit taking my PPI. The rebound was wicked - painful and lots of burping! I took Zantac as needed the first week or so, then switched to TUMS and Gaviscon (beware of constipation). I am reflux and pain free now for almost 2 weeks. I travelled last week and didn't even pack antacids. I've lost 18# in 2 months and have started running again. I have reintroduced tomato, citrus, egg white, and decaf coffee without any problems. I feel much more in tune with my body. I actually like having the feedback of a little reflux to keep my eating in check. I will never take PPIs again!
Bottom line: It is better to avoid the foods that make you sick than to take an expensive, potentially harmful drug so that you can eat the foods that make you sick.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.